Flash Flood, Custer
- When
- August 17, 7:15 PM MST to August 18, 4:00 AM MST
- Where
- Custer County, 10 mi N of Dewey
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
Slow moving thunderstorms produced 3 to 5 inches of rain over southwestern Custer County and caused flooding in the Tepee Canyon and Hell Canyon areas northeast of Dewey. Water was reported to be 2 feet deep on county road 769 in Hell Canyon during the evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Slow moving thunderstorms produced 3 to 5 inches of rain over southwestern Custer County and caused flooding in the Tepee Canyon and Hell Canyon areas northeast of Dewey. Water was reported to be 2 feet deep on county road 769 in Hell Canyon during the evening. County roads 270, 272, and 769 were closed overnight. No property damage was reported in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 6:20 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 720 PM MDT SUN AUG 17 2003 HAVE UPDATED ZONES TO INCREASE PCPN COVERAGE ACROSS AREA. HAVE ALSO UPDATED WINDS AS THEY HAVE SHIFTED TO NW OVR ALL BUT FAR S-CENT SD. .UNR...NONE.
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING...MORE NUMEROUS OVER NORTHEASTERN WYOMING AND FAR NORTHWESTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT SUN AUG 17 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 1 E ARGYLE SD 1 INCH HAIL
08/17/03 CUSTER REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378095.